Thank you to WKBW for inviting our Chief Medical Officer to speak on this important issue!
New drug contaminate found in 13 opioid-related overdose deaths in Erie County
By: Jaurdyn Johnson
March 21, 2023 @ 5:06pm
BUFFALO, N.Y. (WKBW) — Xylazine, a veterinary tranquilizer, is being mixed with opioids in cities in 48 states, including New York.
In 2022, among the 298 opioid-related deaths in Erie County alone, Xylazine was found in 13.
The University at Buffalo’s Jacob School of Medicine Clinical Associate Professor Joshua Lynch says the tranquilizer added to the opiates can cause damaging side effects.
“Ingesting or using opioids, whether that is fentanyl or heroin, the Xylazine contamination or Xylazine in that drug can cause more sedation,” Lynch said.
The animal tranquilizer has also been found to create open wounds and skin infections when injected, Xylazine can also cause a coma or respiratory arrest in little as 8 hours.
“The drug, when injected, can cause severe wounds to the skin all the way to the bone. It creates dead tissue, it creates breathing and heart rate issues, and infections to these wounds can lead to people losing limbs,” U.S. Senator Chuck Schumer said in a press conference about Xylazine in Rochester on Monday.
Best Self WNY Clinical Trainer Ann Breidenstein says her clients using drugs mixed with Xylazine feel the sedation quicker, and some have had to use Narcan up to 6 times to be revived.
Some health officials have said Narcan has no effect on the drug contaminant as Naloxone reverses an opioid overdose, not the sedative inside the tranquilizer but Breidenstein says that should not stop you from trying to use it.